Alert archive / West Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Blacksburg, VA

June 23, 2016Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 23, 2016, 8:18 AM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 8:18 AM EDT (12:18 UTC)
Expired
Jun 23, 2016, 2:15 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Greenbrier County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:30 PM EDTFLASH FLOODRupert, WVEM REPORTS FLASH FLOODING WITHIN THE COMMUNITY OF RUPERT, RESULTING IN A VEHICLE RESCUE AND THE INTERNAL EVACUATION AT A LOCAL NURSING HOME.
Jun 23, 1:55 PM EDTFLASH FLOODRainelle, WVEM REPORTS FLASH FLOODING WITHIN RAINELLE THAT RESULTED IN PEOPLE TRAPPED IN CARS NEEDING RESCUE.
Jun 23, 1:55 PM EDTFLASH FLOODRupert, WVEM REPORTS FLASH FLOODING WITHIN THE COMMUNITY OF RUPERT, RESULTING IN A VEHICLE RESCUE AND THE INTERNAL EVACUATION AT A LOCAL NURSING HOME.
Jun 23, 2:15 PM EDTFLASH FLOOD3 Se Rupert, WVROUTE 60 CLOSED DUE TO HIGH WATER BETWEEEN SAM BLACK AND RAINELLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 297 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

110 
WGUS51 KRNK 231218
FFWRNK
WVC025-089-231815-
/O.NEW.KRNK.FF.W.0011.160623T1218Z-160623T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 AM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMMERS COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN GREENBRIER COUNTY IN WEST VIRGINIA...

* UNTIL 215 PM EDT
    
* AT 817 AM EDT...DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF
  RAIN HAS ALREADY FALLEN AND ANOTHER INCH OR TWO CAN BE EXPECTED
  DURING THE NEXT HOUR OR TWO. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEWISBURG...
  HINTON...
  RAINELLE...
  ALDERSON...
  AND RUPERT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3788 8037 3770 8056 3773 8066 3743 8086
      3759 8109 3761 8106 3764 8107 3769 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077

$$

JH
3 follow-up statements
742 
WGUS71 KRNK 231353
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT THU JUN 23 2016

WVC025-089-231815-
/O.CON.KRNK.FF.W.0011.000000T0000Z-160623T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
953 AM EDT THU JUN 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR 
SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES...

AT 950 AM EDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS
DIMINISHED FOR THE TIME BEING...HOWEVER ADDITIONAL HEAVY RAIN IS
EXPECTED TO MOVE INTO THE WARNED AREA FROM THE NORTHWEST LATER THIS
MORNING AND DURING THE AFTERNOON. TWO INCHES OF RAIN HAVE FALLEN IN
SOME AREAS...CREATING SATURATED GROUND CONDITIONS...AND ADDITIONAL
RAINFALL WILL INCREASE THE THREAT OF FLOODING LATER TODAY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEWISBURG...
HINTON...
RAINELLE...
ALDERSON...
AND RUPERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS...TURN AROUND...DONT DROWN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3788 8037 3770 8056 3773 8066 3743 8086
      3759 8109 3761 8106 3764 8107 3769 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077

$$

16
401 
WGUS71 KRNK 231600
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU JUN 23 2016

WVC025-089-231815-
/O.CON.KRNK.FF.W.0011.000000T0000Z-160623T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
1200 PM EDT THU JUN 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR 
SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES...

AT 1158 AM EDT...DOPPLER RADAR INDICATED RAINFALL HAD MOVED OUT OF
THE AREA HOWEVER SOME ADDITIONAL RAINFALL IN SOUTHERN GREENBRIER
COUNTY IS STILL POSSIBLE THROUGH ABOUT 100 PM. ONE TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN AND RUNOFF MAY CONTINUE FOR AN HOUR OR TWO.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEWISBURG...
HINTON...
RAINELLE...
ALDERSON...
AND RUPERT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3788 8037 3770 8056 3773 8066 3743 8086
      3759 8109 3761 8106 3764 8107 3769 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077

$$

SK
469 
WGUS71 KRNK 231816
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT THU JUN 23 2016

WVC025-089-231823-
/O.EXP.KRNK.FF.W.0011.000000T0000Z-160623T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
216 PM EDT THU JUN 23 2016

...THE FLASH FLOOD WARNING FOR 
SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES WILL EXPIRE AT 215 PM
EDT...

THE HEAVY RAIN HAS PRIMARILY MOVED EAST OR IN NORTHERN GREENBRIER
COUNTY...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.
HOWEVER...RUNOFF MAY ALLOW WATER TO REMAIN HIGH IN SOME PARTS OF
SOUTHERN GREENRIER COUNTY...AND AN AREAL FLOOD WARNING FOR LONGER
TERM ONGOING FLOODING MAY EVENTUALLY BE NEEDED...ESPECIALLY IF
ADDITIONAL RAIN MOVES INTO THE AREA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3788 8037 3770 8056 3773 8066 3743 8086
      3759 8109 3761 8106 3764 8107 3769 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:52 AM EDT, 26 minutes earlier.

Area forecast discussion, Jun 23, 7:52 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 AM EDT THU JUN 23 2016

.SYNOPSIS...
A low pressure system will move southeast out of the Ohio Valley
today, and then push off the mid-Atlantic coast tonight. Scattered
to numerous showers and thunderstorms will impact much of the mid-
Appalachian and mid-Atlantic region today into tonight as this
system moves through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 AM EDT Thursday...

A warm front extending southeast from low pressure in the Ohio
valley will gradually lift northeast through the northeastern half
of the Blacksburg forecast area for the rest of tonight - mainly
along and north of a line extending from Lewisburg, WV to
Reidsville, NC. Despite good instability, the overall tropospheric
environment is characterized by a very warm and moist airmass with
marginal shear. As a result, expect that the primary weather
threat from any of the stronger storms for the rest of tonight will
be from locally heavy rainfall than from strong damaging winds or
large hail.

Considerable short-term high resolution model spread continues
with regard to evolution and movement of large mesoscale
convective complex in area of strong warm advection and forcing
moving southeast from out of the Ohio valley. This complex will
continue to track southeast along the lifting warm front toward
the Blacksburg forecast area for the rest of tonight, with a
trailing line of outflow driven convection on the southwestern
flanks of the system.

Arrival of the complex still appears to be around daybreak - not a
favorable time for severe weather, especially considering warm
temperatures aloft and a lack of a dry layer to help fuel strong
winds. Therefore, heavy rain with the passage of the complex through
mid-morning is most likely. Recent heavy rainfall over SE WV has
left the ground very wet in that area, so the existing Flash
Flood Watch through today certainly seems warranted. Elsewhere,
ground conditions not as moist, so may be able to ride out first
wave of convection without much, if any, flooding threat.

Bigger question relates to impact of outflow boundary from passage
of thunderstorm complex this morning. Best model consensus indicates
that old outflow will initially push south through much of the
forecast area before washing out/lifting north again during the
afternoon as southwest-westerly low level winds combining with
increasing insolation cause reestablishment of convergence zone
(due to either proximity of decaying outflow boundary and/or
increased differential heating along edge of deeper lingering
mid/high level cloud canopy) to serve as additional focus for
renewed shower/thunderstorm development.

Initially high freezing levels and wet bulb zero heights are
expected to lower as the day progresses, and thermodynamic
support should be more than sufficient to support strong to severe
thunderstorm development, mainly from wet microbursts and
associated damaging winds, as increasing low level shear, forcing,
and thermodynamics all contribute toward organized lift. The
lowering of wet bulb zero heights will also support an increasing
threat for larger hail in some of the more potent storms.

If storms orient in an east- west fashion aligned with mean flow,
then training of storms with heavy rain may occur, which in
addition to severe weather threat, may also warrant increased
concern for flash flooding in areas outside of the current watch
area. The need for an expansion of the existing watch will be
assessed later today after it becomes more clear where the old
outflow boundary resides following morning convection.

Expect to see primary axis of shower and thunderstorm activity
gradually push south through, and then south of the Blacksburg
forecast area on Thursday night as higher pressure begins to build
south toward the area. However, it will likely take most of the
night for the bulk of the precipitation to clear the forecast area,
and even then, some scattered activity is still possible by daybreak-
especially closer to the VA/NC state line.

Daytime high temperatures today will be somewhat problematic, and
highly influenced by the extent and longevity of cloud cover and the
depth of the cool outflow from the morning convective complex.
However, expect sufficient mixing and insolation by early-mid
afternoon before redevelopment of numerous showers/storms to boost
readings briefly back into the mid 70s-mid 80s in the mountains to
lower 90s near the VA/NC state line. With limited initial
cooling/drying on backside of cool front, lows Thursday night not
expected to fall much lower than the 60s in the mountains to
around 70F across the Piedmont.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...

Models are pushing the surface cold front through the area and into
North Carolina Friday morning. However, the dew point front will lag
behind and not move across the region until Friday night. With
afternoon heating and a Theta-E ridge in play, there will remain a
chance for showers and thunderstorms to develop into Friday evening,
particularly across Southside Virginia and northern North Carolina. A
west to northwest flow may also limit shower activity, therefore
will only carry PoPs as high as 40 percent in the piedmont. The
front will sink farther south into the Carolinas Friday night
followed by a weak wedge of cooler air moving south across the Mid
Atlantic. This wedge will knock temperatures back down towards
normal over the weekend. The Theta-E ridge will linger over the
Carolinas and Ohio Valley over the weekend. Easterly upslope flow
may bring a shower or two to the Blue Ridge Saturday. The wedge will
begin to erode Sunday across southwest Virginia (Bluefield-
Richlands) which will increase the chances for scattered afternoon
and evening showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 335 AM EDT Thursday...

A weak cold front will drift across the region Monday. A stronger
front is expected either Wednesday or Thursday. Temperatures will
run at or above normal until the passage of the second front.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 750 AM EDT Thursday...

Shortly before 8 AM EDT, a large cluster of thunderstorms (MCS)
has moved southeast from out of the upper Ohio valley into the
northern portion of the Blacksburg terminal forecast area. This
complex is expected to continue to drift south through much of the
area as the morning progresses, and timing, along with the
potential for flight restrictions into the MVFR range, has been
reflected in the latest terminal forecast releases.

Behind this initial surge of storms, expect a brief recovery with
a reduction of areal precipitation and a return to mainly VFR
weather until another convective complex redevelops over or moves
into the area from the northwest by mid to late afternoon - along
with MVFR or lower flight restrictions. Any details on convection
later in the TAF period remain somewhat ambiguous, so will not
mention specifics.

Extended discussion...

High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
afternoon showers and thunderstorms during the weekend. Coverage
of these storms could increase by Monday. Overall, expect periods
of IFR/MVFR within the showers and thunderstorms and also during
potential early morning fog due to increasing moisture at the
ground.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ007-019-
     020.
NC...None.
WV...Flash Flood Watch until 6 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...MBS/PW/WERT
Hazardous weather outlook, Jun 23, 4:23 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT THU JUN 23 2016

VAZ007-019-020-WVZ042>044-507-508-240830-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
423 AM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG TO SEVERE STORMS ARE LIKELY TODAY INTO TONIGHT. IN
ADDITION TO A DAMAGING WIND THREAT...THERE IS ALSO THE THREAT FOR
EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-240830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
423 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE SOUTHEAST INTO
THE AREA THIS MORNING...WITH A SECOND COMPLEX EXPECTED TO MOVE
INTO OR REDEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE
STRONGER STORMS...ESPECIALLY THIS AFTERNOON...MAY BECOME SEVERE.
THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WERT

In the hours before

Special weather statement, Jun 23, 3:20 AM EDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT THU JUN 23 2016

WVZ507-508-230800-
EASTERN GREENBRIER-WESTERN GREENBRIER-
320 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

AT 319 AM EDT...A STRONG THUNDERSTORM WAS NEAR DUO...MOVING EAST AT
40 MPH.

WIND GUSTS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANJEAN...
DUO...
LEONARD...
TROUT...
AND BEARTOWN STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3823 8037 3822 8036 3811 8036 3807 8030
      3805 8028 3801 8043 3797 8067 3809 8069
      3827 8044
TIME...MOT...LOC 0719Z 259DEG 41KT 3813 8059

WERT
Special weather statement, Jun 23, 4:50 AM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT THU JUN 23 2016

VAZ035-046-230930-
APPOMATTOX-AMHERST-
450 AM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...

AT 449 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ALTO TO NEAR FALCONERVILLE...AND MOVING EAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BENT CREEK...
FORKS OF BUFFALO...
AND NEW GLASGOW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3743 7874 3744 7916 3747 7919 3748 7921
      3780 7925 3781 7923 3779 7920 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7899
      3754 7890 3755 7888 3754 7883 3755 7882
      3753 7879
TIME...MOT...LOC 0849Z 286DEG 32KT 3775 7920 3751 7918

RS
Special weather statement, Jun 23, 5:24 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT THU JUN 23 2016

VAZ047-231030-
BUCKINGHAM-
524 AM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...

AT 522 AM EDT...A STRONG THUNDERSTORM WAS NEAR WINGINA...MOVING EAST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND WINGINA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3759 7828 3754 7881 3755 7882
      3759 7883 3761 7881 3763 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7861
      3776 7851 3778 7848 3774 7842 3769 7824
TIME...MOT...LOC 0922Z 261DEG 33KT 3763 7881

WERT
Special weather statement, Jun 23, 6:39 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT THU JUN 23 2016

VAZ018>020-022>024-WVZ044-231200-
CRAIG-ROCKBRIDGE-BATH-ROANOKE-BOTETOURT-ALLEGHANY-MONROE-
639 AM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAIG...BATH...
NORTHWESTERN ROANOKE...CITY OF LEXINGTON...ROCKBRIDGE...CITY OF
COVINGTON...CITY OF BUENA VISTA...BOTETOURT...ALLEGHANY AND MONROE
COUNTIES...

AT 637 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR YOST TO NEAR NEOLA TO NEAR ANJEAN...AND MOVING
SOUTHEAST AT 45 MPH.

THIS LINE IS EXPECTED TO CONTINUE SOUTHEAST AND MOVE OVER MUCH OF
THE AREA THROUGH MID MORNING.

WINDS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEXINGTON...
BUENA VISTA...
COVINGTON...
AND CLIFTON FORGE.

THIS INCLUDES VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3815 7953 3816 7944 3809 7949 3790 7916
      3779 7919 3779 7927 3766 7935 3761 7946
      3757 7944 3745 7959 3748 7968 3741 7981
      3736 7979 3737 8045 3748 8051 3737 8076
      3743 8084 3773 8066 3769 8029 3827 7980
TIME...MOT...LOC 1037Z 322DEG 42KT 3809 7959 3803 8016 3799 8058

WERT
Local storm report, Jun 23, 8:17 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HAIL             DILLWYN                 37.54N 78.46W
06/23/2016  E1.50 INCH       BUCKINGHAM         VA   PUBLIC

            PHOTO RELAYED FROM MEDIA VIA SOCIAL MEDIA REPORT.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:03 AM EDTSpecial Weather StatementRNKGreenbrier57 min
Jun 23, 3:20 AM EDTSpecial Weather StatementRNKGreenbrier40 min
Jun 23, 5:53 AM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers82 min
Jun 23, 6:39 AM EDTSpecial Weather StatementRNKMonroe81 min
Jun 23, 7:38 AM EDTAreal Flood WarningRNKGreenbrier, Summers6 hr
Jun 23, 8:10 AM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers50 min
Jun 23, 8:43 AM EDTSpecial Weather StatementRNKMercer47 min
Jun 23, 8:58 AM EDTFlash Flood WarningRNKMercer, Monroe, Summers6 hr
Jun 23, 11:06 AM EDTSpecial Weather StatementRNKGreenbrier54 min
Jun 23, 11:30 AM EDTFlash Flood WarningRNKGreenbrier6 hr
Jun 23, 1:18 PM EDTFlash Flood WarningRNKGreenbrier10 hr
Jun 23, 1:36 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe54 min
Jun 23, 2:45 PM EDTFlash Flood WarningRNKGreenbrier6 hr
Jun 23, 3:16 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers59 min
Jun 23, 4:14 PM EDTSevere Thunderstorm WarningRNKMonroe39 min
Jun 23, 4:27 PM EDTSpecial Weather StatementRNKGreenbrier18 min
Jun 23, 4:38 PM EDTSevere Thunderstorm WarningRNKGreenbrier37 min
Jun 23, 4:41 PM EDTFlash Flood Warning EmergencyRNKGreenbrier5 hr
Jun 23, 4:42 PM EDTSevere Thunderstorm WarningRNKGreenbrier48 min
Jun 23, 5:25 PM EDTSpecial Weather StatementRNKGreenbrier35 min
Jun 23, 6:52 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers38 min
Jun 23, 7:02 PM EDTRiver Flood WarningRNKGreenbrier, Monroe, Summers37 hr
Jun 23, 7:11 PM EDTSpecial Weather StatementRNKMonroe34 min
Jun 23, 7:30 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe45 min
Jun 23, 7:33 PM EDTSevere Thunderstorm WarningRNKMercer42 min

Nearby

Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.